Other Free Encyclopedias » Online Encyclopedia » Encyclopedia - Featured Articles » Featured Articles: 0 Car Finance - What Does 0% Car Finance Mean to Black Tv Stands

Antidepressants Weight Gain - Antidepressants Weight Gain Explained

medications calorie depression medication

Antidepressants weight gain is one of the most common side effects of taking depression medications. It can be disheartening to those who have finally taken the step to get help, only to find that up to ten pounds may be gained over time. Doctors were unaware of this effect in the early days of antidepressant use. Clinical trials were often done for only a short time period, and the gradual weight gain went unnoticed. As physicians and psychiatrists monitored their patients for years, the tendency for weight gain became more apparent.

It is now obvious that weight gain can be an outcome of all types of antidepressant medications whether taken long-term or short-term. Because obesity and overweight conditions can lead to other health problems, this issue is now being looked at more closely.

Some studies indicate that there may be a change in metabolism while using antidepressants, causing weight gain. Some patients have expressed that they feel a craving for carbohydrates. Depending on their choices of carbohydrates, this may cause weight gain. Whole grain, unrefined carbohydrates and carbohydrate-rich vegetables and legumes should not lead to weight gain. Unwise choices of refined carbohydrates and desserts that are laden with calorie-dense fats and sugars will cause weight gain.

Various studies have indicated that there may be changes in the hypothalamus resulting in changes in how body fat is stored. Another theory is that histamine receptors may be blocked leading to an increase in appetite. A change in the overall rate of movement while taking medications may also lead to a reduced need for calories. Although none of these ideas has been proven scientifically, they are the most current hypotheses for antidepressants weight gain.

Even though it is estimated that 25% of people who take antidepressants experience weight gain as a side effect, other causes may be a play beyond the medication itself. There may be a tendency to overeat due to the depression itself. Others find that they have no appetite during bouts of depression. As the medication begins to work, moods lift and appetite returns, leading to possible weight gain. The patient finds pleasure again in food and may overeat after a long period of decreased appetite. An Italian study supports this theory. There is also a tendency for adults to gain weight every year as metabolism slows with aging. Weight gain can be slowed or halted by maintaining adequate exercise, making sure that calorie intake matches calorie output. Simple charts can be found that detail calorie needs based on height, weight, and physical activity. The only way to significantly alter a weight-gain pattern is to modify calorie intake or boost calorie expenditure.

One possible solution is to switch medications. This is a balancing act between the weight gain side effects and the effectiveness of the medication to control the symptoms of depression. Changing within the same class of medications may be a viable option. In the SSRI group, Paxil is the drug with the highest likelihood of causing weight gain. Within this same class of medications, though, is Zoloft, which is the least likely. A lower dose of the same medication may also have a beneficial result.

Weight loss medications are not a viable option at this time since none have been approved for managing weight problems resulting from antidepressants. Although there have been some studies using low doses of stimulant drugs to counteract the weight gain, none have been approved for this specific use.

Many doctors are promoting a program of increased exercise as this helps both in managing weight and has been shown to reduce episodes of depression, anxiety, and anger. This can be achieved with only two or three periods of exercise per week.

Although all antidepressants cause weight gain, some are more likely than others to have this negative side effect. The antidepressants that are more prone to cause weight gain are the following: tricyclic antidepressants of which imipramine (Tofranil), amitriptyline, and doxepin (Sinequan) are examples; monoamine oxidase inhibitors (MAOIs) such as tranylcypromine (Parnate), phenelzine (Nardil), and isocarboxazid (Marplan); Paroxetine (Paxil), Mirtazapine (Remeron), and trazodone. The following may still cause weight gain but are less likely than the above: venlafxine (Effexor), Buporprion (Wellbutrin), and the selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac), sertraline (Zoloft), escitalopram (Lexapro), and citalopram (Celexa).

Each person may have a different experience with specific medications. Some will gain weight on the same antidepressant that others don’t.

Antique Clock Parts - Finding antique clock parts is a worthwhile challenge [next] [back] Anti Acne Skin Care - Anti Acne Skin Care Treatments

User Comments

Your email address will be altered so spam harvesting bots can't read it easily.
Hide my email completely instead?

Cancel or